Board Review Questions: August 2015

0

Provided by PEER VIII. PEER (Physician’s Evaluation and Educational Review in Emergency Medicine) is ACEP’s gold standard in self-assessment and educational review. These questions are from the latest edition of PEER VIII. To learn more about PEER VIII, or to order it, go to acep.org/bookstore.

  1. In the evaluation of a patient with tinnitus, which of the following findings suggests a benign etiology?
    A.    Bruit in lower neck
    B.    Facial nerve weakness
    C.    Nystagmus
    D.    Pulsatile nature
  2. Which of the following poisoning–antidote therapeutic pairings is correct?
    A.    Anticholinergic–atropine
    B.    Beta-blocker–octreotide
    C.    Calcium-channel blocker—insulin
    D.    Opioid–flumazenil
  3. Which of the following statements regarding urinary tract infections in pediatric patients is correct?
    A.    Pathogens vary with patient age
    B.    Presence of fever does not change the significance of the illness
    C.    Urinary frequency and dysuria are the typical complaints
    D.    Urinary tract infections are rare in the pediatric population
  4. Which of the following is a contraindication to the performance of arthrocentesis?
    A.    Cellulitis overlying the site of needle insertion
    B.    Daily aspirin use
    C.    Possible septic arthritis
    D.    Urethritis and likely gonococcal arthritis
  5. Which of the following is more characteristic in a patient with community-acquired pneumonia compared to health care–associated pneumonia?
    A.    Antibiotic use within the past 90 days
    B.    Home infusion therapy
    C.    Long-term hemodialysis
    D.    Outpatient elective arthroscopy 2 weeks earlier
Answers
  1. The answer is C: Nystagmus.
    (Marx, 95-99; Tintinalli, 1551)
    The presence of nystagmus is generally associated with benign etiologies of tinnitus. Tinnitus and nystagmus are commonly associated with Meniere disease. However, if other neurologic abnormalities are found on history or physical examination in addition to tinnitus (and/or nystagmus), a more serious and potentially life-threatening etiology should be considered. If tinnitus is pulsatile or unilateral in nature, the concern is a tumor or vascular abnormality at the cerebellopontine angle. Tumors can produce pulsatile symptoms through the additional blood supply to the tumor. Approximately 80% of cerebellopontine angle tumors are caused by an acoustic neuroma (also known as a vestibular schwannoma). Acoustic neuromas are intracranial and extraaxial tumors that eventually expand to compress major structures within the cerebellopontine angle. Patients typically present with headaches, tinnitus, hearing loss, and/or balance issues; in later stages, patients might also present with facial numbness (cranial nerve V, trigeminal nerve), facial nerve weakness (cranial nerve VII, facial nerve), and eventually lower cranial nerve palsies. The finding of a bruit in the neck (or anywhere above the clavicles) is concerning for an arteriovenous malformation, tortuous carotid artery, or jugular vein and rarely for a carotid dissection. Patients might describe the tinnitus associated with vascular malformations as a low-pitched venous hum.
  2. The answer is C: Calcium-channel blocker–insulin.
    (Marx, 1946, 1987; Nelson, 39)
    The only correct poisoning–antidote therapeutic pair listed is calcium-channel blocker—insulin. High-dose insulin therapy has become one of multiple accepted treatments for calcium-channel blocker poisoning. Calcium administration, glucagon, and/or vasopressor therapy is also used. In a severe overdose, multiple treatments might need to be started together. Insulin therapy, often referred to as hyperinsulinemia/euglycemia therapy, involves administering very high insulin doses (0.5-1 unit/kg/hour). Dextrose is often administered simultaneously, although not universally. Serial glucose measurements are done, but, interestingly, despite the very high doses of insulin used, hypoglycemia is unusual until the poisoning begins to resolve. This is attributed to the enormous insulin resistance that occurs in the setting of significant calcium-channel blocker poisonings. Improvement of myocardial carbohydrate metabolism is a theory as to how the therapy works, and it appears to improve hypotension much more than bradycardia. Various poisoning–antidote therapeutic pairs are listed below. Supportive care is tantamount; there must not be more harm caused by the antidote than by the poison itself.
    •   Acetaminophen–N-acetylcysteine
    •   Anticholinergic–physostigmine
    •   Benzodiazepine–flumazenil
    •   Beta-blocker–glucagon
    •   Calcium-channel blocker–calcium, insulin
    •   Carbon monoxide–oxygen
    •   Cyanide–hydroxycobalamin; amyl nitrate or sodium nitrite, sodium thiosulfate
    •   Digoxin–digoxin-specific antibody fragments
    •   Ethylene glycol–fomepizole
    •   Heparin–protamine
    •   Iron–deferoxamine
    •   Isoniazid–pyridoxine
    •   Methemoglobinemia–methylene blue
    •   Methanol–fomepizole
    •   Opioids–naloxone
    •   Organophosphorous compounds–atropine
    •   Sulfonylurea–octreotide
    •   Tricyclic antidepressant–sodium bicarbonate
    •   Valproic acid–carnitine
    •   Warfarin/superwarfarin–vitamin K
  1. The answer is A: Pathogens vary with patient age.
    (Fleisher, 1564-1566; Marx, 1303-1306)
    Urinary tract infections (UTIs) are a significant cause of illness in pediatric patients. They are the second most common bacterial infection after upper respiratory tract infections. Escherichia coli is the most common pathogen, but the bacteria vary depending on the age of the patient. During the neonatal period, Klebsiella is a more common pathogen. But older children and adults have similar pathogens and a similar mechanism of infection: fecal bacteria seed the surrounding skin of the urethra. In contrast, in the neonatal period, it is believed that a bacteremia first exist that then seeds into the urinary system. Initially, UTIs are identified more predominantly in male patients in the neonatal period but become more predominant in females during infancy (and into adulthood). From age 1 to 3 months, there is an incidence of up to 30% of UTI with sepsis, which decreases to 5% after 3 months. Signs and symptoms of UTI are less specific for children, especially neonates and infants. Poor feeding, vomiting, or other nonspecific symptoms can herald a UTI, while the presence of fever can actually indicate pyelonephritis. Older children can have more system-specific symptoms and indicate pain with urination. Accidental wetting can also occur in previously toilet-trained children. Diagnostic tests include urinalysis, which can be obtained many different ways: direct bladder catheterization (the most common), suprapubic aspiration, bag collection (the least reliable method because of the high contamination rates), and clean catch for the toilet-trained patient.
  1. The answer is A: Cellulitis overlying the site of needle insertion.
    (Roberts, 971; Tintinalli, 1927-1929)
    Contraindications to arthrocentesis include cellulitis over the site of the needle insertion and suspected bacteremia, either of which can lead to seeding the joint and septic arthritis. If clinical indications require that a joint be aspirated through an area of cellulitis, hospitalization and intravenous antibiotics are recommended to help prevent intraarticular infection from the procedure. Coagulopathies can also be considered a contraindication because of the risk that the patient will develop a hemarthrosis, but aspirin use by itself should not be an issue. Arthrocentesis is indicated when there is a need to evaluate the fluid in a major joint to determine if there is an infection (septic arthritis), an arthropathy (gout or pseudogout), or an occult fracture. Laboratory tests that should be ordered to analyze synovial fluid include CBC count, glucose, uric acid, albumin, mucin viscosity, and identification of crystals. Laboratory and clinical findings of joint fluid infection include significant leukocytosis (>15,000/mcL); glucose lower than 40 mg/dL of serum glucose, and significantly low viscosity. In inflammatory disease (gout, pseudogout), findings include mild leukocytosis, slightly lower glucose, and moderately low viscosity, as well as traumatic effusion in which the fluid includes blood or fat and only mildly reduced viscosity.
  1. The answer is D: Outpatient elective arthroscopy 2 weeks earlier.
    (Adams, 483-485; American Thoracic Society, 388-416; Wolfson, 422-424)
    The American Thoracic Society and the Infectious Diseases Society of America have identified the following risk factors for the development of health-care–associated pneumonia (HCAP): hospitalization for 2 or more days within the past 90 days, an extended care facility patient, any patient within the past month who received either intravenous antibiotics, chemotherapy, wound care, or chronic hemodialysis, and treatment with antibiotics within the past 90 days. Outpatient elective surgery is not among these criteria if the patient received no prophylactic antibiotics, which would be the case with arthroscopy: no antibiotics are recommended preoperatively in a site that is unlikely to be contaminated or have a high risk of infection. Community-acquired pneumonia (CAP) is most commonly caused by Streptococcus pneumoniae, Haemophilus influenzae, and Mycoplasma pneumoniae. A patient with CAP should be treated with ceftriaxone or an advanced fluoroquinolone. In contrast, HCAP is caused predominantly by gram-negative bacteria and Staphylococcus aureus. If a patient has HCAP and is at risk for multidrug-resistant organisms, the recommended antibiotics are an antipseudomonal cephalosporin or carbapenem, or antipseudomonal fluoroquinolone plus piperacillin-tazobactam.
Share.

Leave A Reply